gdc
From Your Navigator

Tips to Managing Hair, Skin, & Nail Changes Resulting From Cancer Therapies

Many cancer treatments are associated with side effects that affect the physical appearance of hair, nails, and skin. However, not all cancer-fighting drugs cause complete hair loss (called alopecia).
June 2016 Vol 2 No 3
Deborah Christensen, MSN, APRN, AOCNS, HNB-BC
Oncology Nurse Navigator, Intermountain Southwest Cancer Center,
Dixie Regional Medical Center, St. George, UT

Many cancer treatments are associated with side effects that affect the physical appearance of hair, nails, and skin. However, not all cancer-fighting drugs cause complete hair loss (called alopecia). In fact, some treatments don’t affect hair loss at all, and other treatments may only cause the hair to get thinner. And some cancer therapies may even make the eyelashes grow longer!

The appearance of fingernails and toenails can change too. Skin changes such as dryness are also common with many cancer drugs. The following suggestions can help you manage changes in the appearance of your hair, skin, and/or nails.

Hair Loss Tips

Be prepared. Purchase head coverings ahead of time. Hair loss typically begins about 2 weeks after the first chemotherapy. The scalp may become tender or tingle 1 or 2 days before hair loss starts.

Wig or bald? Make an appointment with your hairdresser, or plan a head-shaving get-together. Everyone copes with this change differently. Wigs can cost anywhere from $35 to $500. The more expensive wigs tend to look more natural, and are lighter (in weight) than the less-expensive wigs. Should you use human hair or synthetic hair for a wig? Consider synthetic hair for ease of care, comfort, and affordability.

Protect your head. Use lotion to condition the scalp. When outdoors, use sunscreen on exposed
areas that were previously covered by hair. Wear a soft sleep cap at night to keep your head warm and comfortable.

New growth. Hair starts to grow back about 3 to 4 weeks after chemotherapy is complete, and it may be a different color or texture than what you had before. Ask your hairdresser for recommendations regarding products or styles that could help you manage such changes.

Skin Changes Tips

  • To prevent skin dryness, use perfume-free lotion or cream right after a shower or bath to seal in moisture; repeat throughout the day to keep your skin hydrated
  • Use warm, not hot, water for a shower or bath to avoid skin dryness and irritation
  • Pay close attention to your hands and feet. These areas are particularly sensitive to some chemotherapies; use thick creams, wear well-fitting shoes, and avoid friction-causing movements in these areas
  • Avoid strong cleansers: choose products that would be suitable for a baby’s skin. Avoid using facial creams and masks that cause peeling while receiving treatment
  • Wear sunscreen SPF 15 or higher when outdoors, unless your medical provider suggests otherwise
  • Facial, chest, and back rashes are common with new cancer therapies known as “targeted therapies.” Antibiotic cream is often being prescribed for prevention, or at the first sign, of a rash
  • Cuts or scrapes in the skin can allow bacteria to get in; wash any breaks in the skin with soap and water, then apply an antibiotic gel, such as Neosporin

Nail Changes Tips

  • Keep fingernails and toenails short to avoid lifting of the nail bed
  • Use creams or oils to keep the areas around the nails moist and prevent cracking
  • Long-time exposure to water, such as washing the dishes, may cause nails to develop a fungal infection: wear gloves when doing household chores and gardening

Ask Your Navigator

Remember to follow your oncology providers’ recommendations for managing treatment-related changes. If changes in your appearance are causing you distress or low self-esteem, your navigator or social worker can help you get in touch with additional resources.

Talking with other people who experience cancer-related body changes is often helpful. Ask your navigator or social worker for support groups in your area.

Patient Resources

Look Good Feel Better is a program cosponsored by the American Cancer Society. The website offers videos with tips for caring for skin during cancer treatment. This program is also available as an in-person class (for women only) that is facilitated by licensed beauty professionals.
www.lookgoodfeelbetter.org

TLC/Tender Loving Care is another service of the American Cancer Society. It offers a nice selection of wigs, scarves, and hats for purchase online or from a printed catalog. Check with your insurance company to see if a “cranial prosthesis” (the medical term for “wig”) is covered under your plan.
www.tlcdirect.org

Recommended For You
I’ve Been Diagnosed with Multiple Myeloma—Now What?
By Jack Aiello, Deborah Christensen, MSN, APRN, AOCNS, HNB-BC, Lori Puente

No one is ready for the initial shock that comes with a diagnosis of cancer. The feelings that accompany a cancer diagnosis may be difficult to imagine beforehand, challenging to process as you hear and attempt to accept the news, and impossible to appreciate fully if you are not the individual who has just been diagnosed.

Financial Planning Considerations for Patients with Multiple Myeloma
By Deborah Christensen, MSN, APRN, AOCNS, HNB-BC, John W. Killip, DDS

After the shock of being diagnosed with multiple myeloma wore off, you have learned a new “language” related to cancer and multiple myeloma care, you have likely read and talked about treatment options, and you may have already started treatment. You may have also joined a support group.

COVID-19 (Coronavirus)From Your NavigatorNewsworthyWeb Exclusives
Coronavirus FAQs for People with Cancer: Interview with Lillie D. Shockney, RN, BS, MAS, HON-ONN-CG
By Yvette Florio Lane
COVID-19, the respiratory infection caused by the new coronavirus, is making headlines around the world. Find out what you need to know about this global disease outbreak and how to protect yourself.
From Your Navigator
The Rite of Passage
By Amy Velasquez, RN, BSN, OCN
Within the oncology world, there is a new controversy thick in the air—"Ringing of the bell."
Last modified: October 5, 2017

Subscribe to CONQUER: the patient voice magazine

Receive timely cancer news & updates, patient stories, and more.

Country